What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 5, 3:11 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 5, 3:11 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
411 PM EDT Sun Jul 5 2020
.SYNOPSIS...
Weak high pressure will remain centered along the mid Atlantic
coast through Monday, before moving farther offshore on Tuesday.
Low pressure moves from the deep south to the Carolina coast on
Wednesday, and lingers along the coast through Friday.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 400 PM EDT Sunday...
Latest analysis indicates weak sfc high pressure centered along
the mid-Atlantic coast with a NW flow aloft. The showers/tstms
from this morning that developed E of I-95 have diminished and
with the shortwave energy also now off the Delmarva coast,
conditions have stabilized quite a bit (not even seeing much in
the way of cu E of I-95). Overall, the best chance for
showers/tstms into the evening will be from storms that have
moved off the Appalachians drifting ESE into the Piedmont where
ML CAPES are near 3000 J/Kg. (primarily to the N of Farmville).
Have PoPs of 30-50% across the Piedmont, tapered to 20-30% into
metro RIC, with 20% or less closer to the coast where the
onshore flow (and somewhat lower dew pts are making it
significantly more stable). Isolated storms capable of producing
strong winds into this evening over the NW. PoPs diminish later
this evening but have maintained some chance through 06Z acrs
the Piedmont. Lows mainly 70-75F with some upper 60s interior
southern Va/NE NC.
Heights aloft rise slightly on Mon as do H8 temps. Not expecting
any AM convection as the flow becomes S to SSW. Highs will range
from the mid 90s in the interior with upper 80s to lower 90s on
the coast. Best chance for convection looks to be across the N
during the late aftn/evening (~40%) with only about 20% for the
southern 1/2 of the CWA. SPC has a marginal risk across the N
where somewhat steeper mid level lapse rates and shear could
lead to isolated strong/severe storms.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Sunday...
Chance PoPs linger Mon evening across the N, otherwise drying
overnight with lows mainly 70-75F. By Tue, developing low
pressure across the deep south will slowly move NE closer to the
local area, but latest 12Z/05 GFS/NAM/ECMWF generally remain in
good agreement that the deeper moisture will stay S of the
local area. Thus, PoPs will again be mainly diurnal with just
scattered 30-40% coverage from the mid/late aftn into the
evening (PoPs staying only around 20% near the coast). Highs
will be slightly cooler compared to Mon, primarily in the upper
80s at the immediate coast and over most of NE NC, with lower
90s elsewhere. From Tue night into early Wed, the low moves E
across the Carolinas and then is expected to linger along the
Carolina coast by Wed aftn with weak steering flow aloft. Have
at least some PoPs across the southern zones all night Tue
night, spreading N on Wed. It will be humid with dew pts into
the lower to mid 70s and highs will be slightly cooler
(especially in the S) due to more clouds, ranging from the mid
80s S to around 90F N.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 400 PM EDT Friday...
05/12z global models and associated ensemble suites
continue to depict an upper low and broad surface low pressure in
vicinity of the Carolina and Mid-Atlantic coasts Wednesday night
into Thursday. At this time, the general consensus is for this
system to lift NE Thursday night into Friday as a strengthening
upper level trough drops into the Ohio Valley Saturday into Sunday.
Forecast PoPs Thursday range from 20-30% N to 40-50% S, and then 40-
50% across most of the area Friday and Saturday, and trending back
toward a 20-30% climo PoP by Sunday. Forecast highs are generally in
the mid/upper 80s Thursday, and then upper 80s to low 90s (mid 80s
at the immediate coast) Friday through Sunday and these values are
very typical for early July. Forecast lows are mainly in the upper
60s to low 70s.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 200 PM EDT Sunday...
VFR conditions prevail this aftn at area terminals but there are
scattered tstms moving off the Appalachians into the Piedmont.
After about 22Z, some of these could potentially make it as far
E as RIC and have covered this with "VCTS" group. Elsewhere
conditions are likely too stable near the coast for any
showers/tstms. Winds become light southerly overnight and on
Mon. Patchy fog is possible after midnight but is expected to
stay in the Piedmont and away from the main terminals. Scattered
showers/tstms will be possible again Mon aftn.
Outlook:
Mainly VFR conditions expected for Mon night/Tue though again
with scattered aftn/early evening showers/tstms. At this time,
there is a somewhat increased chc of showers/tstms from Wed aftn
through Thu as low pressure is forecast to become located in
vicinity of the Carolinas.
&&
.MARINE...
As of 330 PM EDT Sunday...
5-10 kt winds across the waters this afternoon, southerly from Cape
Charles northward and southeasterly from the mouth of the Ches bay
south. Waves are around 1 ft with 2 ft near the mouth of the bay
while seas offshore are 2-3 ft.
SSE winds increase to 10-15 kt (highest generally from Cape Henry N)
this evening then become S and SSW later tonight. Much of the same
is expected for Monday and Tuesday with 5-10 kt SSE flow becoming S
and SSW 10-15 in the late afternoon into the evening. Waves
generally 1-2 ft and seas 2-3 ft. The picture become a bit murky for
the mid/late week period with global models generally agreeing on a
trough or closed low aloft over the Mid Atlantic/SE and a modest
surface low near the Carolina coast on Wednesday. Thereafter,
solutions diverge considerably with respect to the track and timing
of the surface low through the region. Went with a blended approach
showing increasing onshore flow and seas starting Wednesday night
into early Friday from south to north.
&&
.TIDES/COASTAL FLOODING...
As of 400 PM EDT Sunday...
Modestly increasing south and southeasterly winds this evening will
combine with high astronomical tides tonight into early Monday,
resulting in the potential for minor coastal flooding for the bay
facing portions of the lower MD eastern shore. Nuisance flooding is
also possible along the Northern Neck/Potomac river counties as well
as VA portions of the eastern shore this evening and tonight.
Additional flooding is possible during the high tide cycle Monday
night with continued southerly flow.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB/TMG
LONG TERM...AJZ
AVIATION...LKB/TMG
MARINE...MPR/RHR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 5, 3:07 AM EST, 15 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
407 AM EDT Sun Jul 5 2020
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-060815-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
407 AM EDT Sun Jul 5 2020
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 3:04 PM EST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Wakefield VA
404 PM EDT Sun Jul 5 2020
VAZ048-052045-
Fluvanna-
404 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FLUVANNA COUNTY...
At 403 PM EDT, a strong thunderstorm was located near Lake
Monticello, or 7 miles southeast of Charlottesville, moving southeast
at 5 mph.
Wind gusts of 40 to 50 mph and dime size hail are possible with this
storm.
In addition...Rainfall amounts of up to 1 inch are possible with
this storm.
Locations impacted include...
Palmyra, Lake Monticello, Troy, Nahor, Bybee, Central Plains,
Antioch, Cunningham, Union Mills, Wildwood and Zion Crossroads.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
LAT...LON 3800 7831 3797 7822 3796 7820 3795 7817
3794 7817 3775 7833 3785 7845
TIME...MOT...LOC 2003Z 303DEG 6KT 3794 7843
ButnerSpecial weather statement, Jul 5, 3:43 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wakefield VA
443 PM EDT Sun Jul 5 2020
VAZ048-052130-
Fluvanna-
443 PM EDT Sun Jul 5 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT FLUVANNA COUNTY...
At 443 PM EDT, strong thunderstorms were clustered over Lake
Monticello, or near Palmyra. the storm is nearly stationary.
Wind gusts of 40 mph and half inch hail are possible with these
storms.
In addition...Rainfall amounts of 1 to 2 inches are possible with
this storm.
Locations impacted include...
Palmyra, Lake Monticello, Troy, Nahor, Shores, Zion Crossroads,
Central Plains, Antioch, Union Mills, Wildwood, Bybee, Cohasset,
Carysbrook, Wilmington and Cunningham.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.
LAT...LON 3800 7831 3800 7829 3799 7827 3798 7823
3796 7820 3795 7817 3793 7812 3780 7821
3773 7836 3782 7847
TIME...MOT...LOC 2043Z 305DEG 4KT 3790 7838
ButnerSpecial weather statement, Jul 5, 5:44 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Wakefield VA
644 PM EDT Sun Jul 5 2020
VAZ060-061-052330-
Cumberland-Prince Edward-
644 PM EDT Sun Jul 5 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CUMBERLAND
AND CENTRAL PRINCE EDWARD COUNTIES...
At 644 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Rice to near Evergreen. Movement was
southeast at 10 mph.
Wind gusts of 40 mph and half inch hail are possible with these
storms.
In addition...Rainfall amounts of up to 1 inch are possible with
these storms.
Locations impacted include...
Farmville, Longwood University, Hampden Sydney, Hampden Sydney
College, Darlington Heights, Prospect, Rice, Raines Tavern, Tuggle,
Allens Mill, Hawk, Kingsville, Elam, Reeds, Stoddert and Worsham.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.
To report hazardous weather conditions, go to our website at
weather.gov/akq and submit your report via social media when you can
do so safely.
LAT...LON 3726 7868 3732 7863 3734 7860 3740 7859
3739 7858 3738 7859 3735 7855 3735 7854
3733 7851 3733 7849 3734 7849 3734 7846
3744 7839 3740 7826 3735 7823 3725 7824
3719 7864 3719 7868 3720 7869
TIME...MOT...LOC 2244Z 300DEG 9KT 3733 7833 3728 7881
ButnerSpecial weather statement, Jul 5, 5:56 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Wakefield VA
656 PM EDT Sun Jul 5 2020
VAZ060-061-052345-
Cumberland-Prince Edward-
656 PM EDT Sun Jul 5 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND AND
NORTHEASTERN PRINCE EDWARD COUNTIES...
At 656 PM EDT, a strong thunderstorm was located near Farmville,
moving southeast at 10 mph.
Wind gusts of 40 to 50 mph and dime size hail are possible with this
storm.
Locations impacted include...
Farmville, Longwood University, Rice, Raines Tavern, Reeds, Stoddert
and Hawk.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
Motorists should use extra caution in the vicinity of this storm. Be
prepared for rapid changes in weather and road conditions. Heavy rain
could cause ponding of water on roads, and possible minor flooding of
ditches and poor drainage areas.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3733 7849 3734 7849 3733 7847 3734 7846
3743 7840 3738 7824 3737 7824 3737 7823
3730 7823 3725 7824 3719 7832 3733 7851
TIME...MOT...LOC 2256Z 301DEG 8KT 3735 7841
Butner